Thunderstorm Wind, Jefferson
- When
- August 3, 1:50 AM EST
- Where
- Jefferson County, Watertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 43.980, -75.920
Strong thunderstorms over the eastern end of Lake Ontario moved onshore during the overnight hours. An isolated thunderstorm produced damaging winds, estimated approaching 60 mph, which downed trees and power lines in the south side of the City of Watertown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong thunderstorms over the eastern end of Lake Ontario moved onshore during the overnight hours. An isolated thunderstorm produced damaging winds, estimated approaching 60 mph, which downed trees and power lines in the south side of the City of Watertown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 3, 1:45 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 245 AM EDT FRI AUG 3 2007 .SYNOPSIS... THE HOTTEST DAY OF THE SEASON WILL LIKELY YIELD AT LEAST ONE RECORD HIGH TEMPERATURE THIS AFTERNOON AS THE VAST MAJORITY OF THE REGION IS BAKING IN LOW TO MID 90 DEGREE HEAT. A WEAK COOL FRONT WILL PASS THROUGH THE REGION LATE TONIGHT AND FRIDAY TO KNOCK THE EDGE OFF THE HEAT...BUT LITTLE IN THE WAY OF RAINFALL IS ANTICIPATED. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A CLUSTER OF THUNDERSTORMS DEVELOPED ACROSS NORTHERN CENTRAL PENNSYLVANIA LATE IN THE AFTERNOON IN A DIURNALLY DESTABILED ATMOSPHERE. THAT ACTIVITY HAS BEEN SKIRTING OUR PART OF THE SOUTHERN TIER AND THE FINGER LAKES REGION MAINLY TO OUR EAST. AS OF 01Z A NEW CLUSTER OF STORMS POPPED UP OVER THE SOUTHEAST CORNER OF CATTARAUGUS COUNTY AND SOUTHWEST ALLEGANY COUNTY. WE HAVE TAKEN OUT THE AFTER MIDNIGHT TIMING FOR AREAS FROM CATTARAUGUS COUNTY NORTHEAST TO CAYUGA COUNTY. FROM THE LOWER GENESEE VALLEY WEST AND FOR THE EASTERN LAKE ONTARIO REGION WE WILL KEEP THE SAME TIMING FOR CHANCE POPS AS THE PREVIOUS PACKAGE. AS THE NIGHT PROGRESSES...A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST. ACTIVITY ALONG THIS BOUNDARY AS OF 130Z WAS WIDELY SEPARATED BUT CHANCE POPS STILL LOOK GOOD CONSIDERING THE WARM LAKES AND SUBTLE BOUNDARIES. WEAK MOISTURE CONVERGENCE AND WEAK Q VECTOR CONVERGENCE IS SHOWN BY GUIDANCE TO REMAIN WEAK AS THE FRONT EASES ACROSS OUR REGION LATE TONIGHT. THE FRONT WILL MOVE THROUGH THE FORECAST AREA BETWEEN 12Z AND 16Z WITH THE LOW CHC POPS DROPPING OFF FROM THE NORTHWEST AS THE MIDDAY AND AFTERNOON HOURS PROGRESS. SINCE THE FRONT WILL HAVE LITTLE FORCING ASSOCIATED WITH IT...IT MAKES SENSE THAT IT WILL NOT HAVE A VERY TIGHT THERMAL GRADIENT IN ITS WAKE. AS A RESULT... H8 TEMPS WILL REMAIN IN THE UPPER TEENS TO NEAR 20 FOR THE MAJORITY OF THE REGION THROUGH EARLY AFTERNOON. THIS WILL ALLOW TEMPS TO RETURN TO NEAR 90 FOR SOME AREAS...ALTHOUGH READINGS ARE NOT EXPECTED TO REACH THE SAME LOFTY VALUES THAT WE ARE SEEING THIS AFTERNOON. SO...ONE MORE HOT DAY WILL HAVE TO BE DEALT WITH. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... IN THE WAKE OF THE COOL FRONT...DEW POINTS WILL SETTLE INTO THE 50S LATE FRIDAY AND FRIDAY NIGHT. THIS WILL CERTAINLY MAKE FRIDAY NIGHT AN EASIER NIGHT FOR SLEEPING...WITH SFC TEMPS FORECAST TO FALL SOME 5 TO 10 DEGREES F LOWER THAN THOSE OF PREVIOUS NIGHTS. HIGH PRESSURE OVER THE GREAT LAKES REGION WILL THEN BE IN CONTROL OF OUR WEATHER FOR SATURDAY AND SATURDAY NIGHT...AS NEAR SEASONABLE TEMPERATURES WILL BE ACCOMPANIED BY COMFORTABLE HUMIDITY LEVELS. SKIES WILL GENERALLY BE CLEAR FOR SATURDAY...THEN CLOUDS WILL LIKELY INCREASE FROM THE SOUTHWEST LATER SATURDAY NIGHT. CONFIDENCE LEVELS DROP OFF FOR THE DAY SUNDAY AS GUIDANCE IS HAVING A LITTLE DIFFICULTY RESOLVING THE TIMING AND STRENGTH OF AN OPEN SHORTWAVE THAT IS EXPECTED TO CROSS FROM LOWER MICHIGAN TO PENNSYLVANIA. WILL KEEP THE LOW CHC POPS IN PLAY FROM CONTINUITY WHILE ALSO BRINGING IN MORE CLOUDS THAN WAS ORIGINALLY FORECAST. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THERE CONTINUES TO BE SPREAD IN THE MODEL SOLUTIONS FOR MONDAY AND TUESDAY...BUT THE LATEST NATIONAL SOLUTION SHOWS A WARM FRONT CROSSING THE AREA MONDAY TO NORTH OF LAKE ONTARIO...THEN RETURNING AS A COLD FRONT LATE TUESDAY WHICH CROSSES THE AREA EARLY WEDNESDAY. THIS WILL KEEP TEMPERATURES ABOVE NORMAL...BUT NOT EXTREME...WITH A CHANCE OF A THUNDERSTORM THROUGH WEDNESDAY. THE FRONT HEADS SOUTH AS HIGH PRESSURE AND MILD CONDITIONS BUILD IN ON THURSDAY. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... A BROKEN LINE OF SHOWERS AND THUNDERSTORMS...LOCATED JUST WEST OF LAKE ONTARIO EARLY THIS MORNING...IS DEVELOPING WELL AHEAD OF A COLD FRONT THAT IS CURRENTLY PUSHING THROUGH CENTRAL MICHIGAN. THE LINE OF CONVECTION WILL REACH WESTERN NEW YORK AROUND 12Z...BUT A FEW THUNDERSTORMS COULD FORM OVER THE VERY WARM WATERS OF LAKE ERIE AND REACH VCNTY OF KBUF/KIAG BEFORE 12Z. ANOTHER BATCH OF THUNDERSTORMS IS FORMING EAST OF LAKE ONTARIO. THIS ACTIVITY IS ASSOCIATED WITH AN UPPER LEVEL SHORT WAVE THAT IS CURRENTLY PUSHING THROUGH CENTRAL NEW YORK. THESE STORMS WILL AFFECT VCNTY OF KART THROUGH ABOUT 08Z AND BE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT LIGHTNING. THE LATEST MODELS SUGGEST THAT THE COLD FRONT WILL PUSH THROUGH WESTERN NEW YORK DURING THE LATE MORNING/EARLY AFTERNOON...THEN TRACK EAST ACROSS CENTRAL NEW YORK DURING THE AFTERNOON. HOWEVER...THERE IS A TENDENCY FOR FRONTS TO HANG UP ACROSS THE LAKES DURING THIS TIME OF THE YEAR. THEREFORE...THE ACTUAL FRONTAL PASSAGE MAY BE DELAYED A FEW HOURS. BASED ON THIS EXPECTED TREND...WILL INDICATE VCTS AT MOST TAF SITES THROUGH THE MID AFTERNOON. THERE WILL BE A SMALL RISK OF ADDITIONAL CONVECTION REDEVELOPING ALONG THE LAKE BREEZE CONVERGENCE ZONE FROM KBUF/KIAG EAST TO KROC IN THE AFTERNOON. EXPECT MAINLY VFR CONDITIONS TO PREVAIL THROUGH THE FORECAST PERIOD...BUT ANY THUNDERSTORMS THAT DEVELOP IN THE VICINITY OF THE TAF SITES WILL BE CAPABLE OF LOWERING VSBYS TO MVFR. LOOKING FURTHER OUT...A WARM FRONT WILL APPROACH ON SUNDAY AND CROSS THE AREA MONDAY... THEN LINGER NORTH OF LAKE ONTARIO BEFORE RETURNING WEDNESDAY. THIS WILL BRING A CHANCE OF THUNDERSTORMS EACH DAY FOR SUNDAY THROUGH TUESDAY...THOUGH THERE WILL BE LONG PERIODS OF VFR CONDITIONS. && .MARINE... A COLD FRONT WILL APPROACH THE LOWER GREAT LAKES LATER THIS MORNING...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS WHICH SHOULD PERSIST THROUGH THE MORNING. SOUTHWEST WINDS WILL PICK UP IN ADVANCE OF THE FRONT...THEN TURN WEST LATER THIS MORNING. THIS WILL RESULTING IN SLIGHTLY HIGHER WAVES ALONG THE EASTERN SHORE OF LAKE ERIE AND ACROSS CENTRAL LAKE ONTARIO. THAT SAID...THESE SHOULD STILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. LOOKING FURTHER AHEAD...WINDS WILL TREND LIGHT NORTHWESTERLY IN THE WAKE OF THE COLD FRONT FRIDAY NIGHT AND SATURDAY...THEN WILL BACK TO EASTERLY ON SUNDAY AS A WARM FRONT APPROACHES FROM THE SOUTHWEST. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...RSH/SAGE SHORT TERM...RSH LONG TERM...APB AVIATION...JJR/TJP MARINE...JJR/TJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 522 AM EDT THU AUG 2 2007 NYZ001>005-007-010>014-019>021-085-030930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-JEFFERSON-NORTHERN ERIE- GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 522 AM EDT THU AUG 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006-008-030930- OSWEGO-LEWIS- 522 AM EDT THU AUG 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-030930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 522 AM EDT THU AUG 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1137 PM EDT THU AUG 2 2007 NYZ004-005-030430- CAYUGA NY-WAYNE NY- 1137 PM EDT THU AUG 2 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CLYDE...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SAVANNAH AT 1150 PM EDT... CATO AT 1220 AM EDT... MERIDIAN AT 1225 AM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. SAGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1157 PM EDT THU AUG 2 2007 NYZ006-030500- OSWEGO NY- 1157 PM EDT THU AUG 2 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF FULTON...AND MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... FULTON AT 1230 AM EDT... PALERMO AT 1250 AM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. SAGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1255 AM EDT FRI AUG 3 2007 NYZ006>008-030600- JEFFERSON NY-LEWIS NY-OSWEGO NY- 1255 AM EDT FRI AUG 3 2007 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ADAMS TO 7 MILES NORTHWEST OF PULASKI TO 13 MILES SOUTHWEST OF PULASKI...AND MOVING NORTHEAST AT 35 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... ADAMS CENTER AT 100 AM EDT... MANNSVILLE AT 105 AM EDT... WATERTOWN AT 110 AM EDT... LACONA AT 115 AM EDT... BLACK RIVER AT 120 AM EDT... FORT DRUM AT 125 AM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. TMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 206 AM EDT FRI AUG 3 2007 NYZ007-008-030700- JEFFERSON NY-LEWIS NY- 206 AM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HENDERSON HARBOR...AND MOVING NORTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ADAMS AT 220 AM EDT... ADAMS CENTER AT 225 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. TMA
The Ft Drum radar (KTYX), 31 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56083.